Choose Your Language:Chinese (Simplified) Chinese (Traditional) Danish Dutch English French German Italian Portuguese Spanish
On October 18, 2017, I had a colonoscopy because I was losing weight, bowels had blood and mucus coming out. After that, I start having a tingling in my thighs and few fingers. I ignored it because I assumed it was a side effect.
Being in the military, I had a structured and tight schedule. It was a normal Friday: I reported to work, attended my morning meeting, cooked, cleaned, ran 2 miles, showered, and packed my bag. Little did I know that that would be my last time running two miles and enjoying my weekend…
I surprised my best friend at her baby shower. But my life changed when I was on my way home. My fingers were tingling and slowly I couldn’t feel them. Once I arrived back home, I went to the emergency room. During my 1st visit, I was diagnosed with carpel tunnel. As the week progressed, my body became weaker. I again went to the emergency room but this time I had to take an Uber. I had to be escorted inside via wheelchair. I cried all night because of agony and same result. The doctor couldn’t find anything and sent me home with medication.
I knew something was wrong because I wasn’t my usual self. I could not eat, maintain my daily hygiene routine, or even clean my room. Finally, I “siri-ed” my cousins. (Thank God). I called them telling them I needed to go to the military hospital ASAP. As I attempted to get dressed, I fell off of the bed and couldn’t feel any part of body from the neck down. When I arrived to Walter Reed Military Hospital located in the DMV area, I was admitted…immediately.
On November 2, 2017, I was diagnosed with neuromyelitis optica. Due to my condition, I had to move out of my apartment located in Washington D.C. I relocated to my hometown in Louisville, Kentucky for inpatient rehabilitation. While at Frazier Rehabilitation, I noticed both my legs were losing mobility. I had another MRI after which I was rushed to the University of Louisville Hospital to start Cytoxan (a chemotherapy drug), IVIG, and plasmapheresis.
This decision was difficult because I lost my independence and had to reschedule my personal goals. I anticipated to graduate and re-enlist on January 5, 2018. However, I needed the support from my family. Through the strength of Jesus Christ, I was able to complete my last two classes online. In April 2018, I medically retired from the Navy. In May 2018, God blessed me with my Bachelors of Arts and released from the hospital.
My 1st phase of NMO was from October 2017 until May 2018. In September 2018, AQP-4 was present again. Sure, the lab results stated “AQP-4 was positive” but “God said AQP-4 was negative and Arlena is still breathing.” I have the ability to complete occupational therapy and write though I am still unable to walk. I do not know how long it will take me to walk again…
Thank you for listening to my story.
Published January 23, 2019